Alert archive / Indiana / Freeze Warnings in 2018

Freeze Warning 1, NWS Indianapolis, IN

April 15, 201814 counties in Indiana

NWS Indianapolis, IN issued this freeze warning at Apr 15, 2018, 3:53 PM EDT for 14 counties in Indiana. It took effect at Apr 16, 2018, 4:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2018, 3:53 PM EDT (19:53 UTC)
In effect from
Apr 16, 2018, 4:00 AM EDT
Expired
Apr 16, 2018, 10:00 AM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN

Counties Brown County, IN, Clay County, IN, Greene County, IN, Hancock County, IN, Hendricks County, IN, Johnson County, IN, Marion County, IN, Monroe County, IN, Morgan County, IN, Owen County, IN, Putnam County, IN, Shelby County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 39 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WWUS73 KIND 151953
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
353 PM EDT Sun Apr 15 2018

INZ045>048-051>056-060>063-160400-
/O.NEW.KIND.FZ.W.0001.180416T0800Z-180416T1400Z/
Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Sullivan-Greene-Monroe-Brown-
Including the cities of Indianapolis, Terre Haute, Shelbyville, 
and Bloomington
353 PM EDT Sun Apr 15 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 10 AM EDT MONDAY...

The National Weather Service in Indianapolis has issued a Freeze
Warning, which is in effect from 4 AM to 10 AM EDT Monday. 

* TEMPERATURE...lows will fall into the lower 30s late tonight and
  early Monday morning.

* IMPACTS...Sub freezing temperatures will damage or kill
  sensitive vegetation if left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Ryan
2 follow-up statements
800 
WWUS73 KIND 160149
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
949 PM EDT Sun Apr 15 2018


INZ045>048-051>056-060>063-161000-
/O.CON.KIND.FZ.W.0001.180416T0800Z-180416T1400Z/
Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Sullivan-Greene-Monroe-Brown-
Including the cities of Indianapolis, Terre Haute, Shelbyville, 
and Bloomington
949 PM EDT Sun Apr 15 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 10 AM EDT
MONDAY...

* TEMPERATURE...lows will fall into the lower 30s late tonight 
  and early Monday morning. 

* IMPACTS...Sub freezing temperatures will damage or kill 
  sensitive vegetation if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
302 
WWUS73 KIND 160734
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
334 AM EDT Mon Apr 16 2018

...FREEZE WARNINGS IN EFFECT THIS MORNING AND TOMORROW MORNING...

INZ051>056-060>063-161545-
/O.NEW.KIND.FZ.W.0002.180417T0200Z-180417T1300Z/
/O.CON.KIND.FZ.W.0001.180416T0800Z-180416T1400Z/
Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan-Greene-Monroe-Brown-
Including the cities of Terre Haute, Shelbyville, and Bloomington
334 AM EDT Mon Apr 16 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EDT
TUESDAY...

The National Weather Service in Indianapolis has issued a Freeze
Warning, which is in effect from 10 PM this evening to 9 AM EDT
Tuesday. 

* TEMPERATURE...lows will fall into the upper 20s/lower 30s early
  Tuesday morning. 

* IMPACTS...Sub freezing temperatures will damage or kill 
  sensitive vegetation if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

INZ057-064-065-067>072-161545-
/O.NEW.KIND.FZ.W.0002.180417T0200Z-180417T1300Z/
Rush-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Columbus, Vincennes, Bedford, and Seymour
334 AM EDT Mon Apr 16 2018

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EDT
TUESDAY...

The National Weather Service in Indianapolis has issued a Freeze
Warning, which is in effect from 10 PM this evening to 9 AM EDT
Tuesday. 

* TEMPERATURE...lows will fall into the upper 20s/lower 30s early
  Tuesday morning.

* IMPACTS...Sub freezing temperatures will damage or kill 
  sensitive vegetation if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

INZ045>048-161400-
/O.CON.KIND.FZ.W.0001.180416T0800Z-180416T1400Z/
Putnam-Hendricks-Marion-Hancock-
Including the city of Indianapolis
334 AM EDT Mon Apr 16 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* TEMPERATURE...lows will fall into the lower 30s late tonight 
  and early Monday morning. 

* IMPACTS...Sub freezing temperatures will damage or kill 
  sensitive vegetation if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

TDUD

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze warning went out at Apr 15, 2:45 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 15, 2:45 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
245 PM EDT Sun Apr 15 2018

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 206 AM EDT Sun Apr 15 2018

Deep low pressure over West Central Indiana will push northeast
today...Dragging a cold front across The state. This will bring
rain chances to the state...particularly this morning as the front
passes.

An associated upper level low pressure system will arrive in the
area Tonight and Monday. This will bring chances for rain or snow
showers to Central Indiana tonight and Monday. Any precipitation
amounts will be light.

Dry weather associated with High pressure is expected to arrive by
the middle of the work week. Yet another quick moving low may
arrive on Wednesday Night into Thursday...bringing another chance
for precipitation.

&&

.NEAR TERM /Tonight/...

Issued at 206 AM EDT Sun Apr 15 2018

Surface analysis early this morning shows low pressure over West
Central Indiana. Triple point was found east of HUF. An
associated cold front was found from east of HUF to SW Indiana and
to Western KY...marching slowly eastward. A Warm front stretched
eastward...close to I-70. Radar shows area of showers ahead of
the front...streaming North across Central Indiana. Due to the
fronts across the area...a large temperature gradient was in place
with 40s across the northern parts of the forecast area and 60s in
the south.

The GFS and NAM show a progression of the surface low to the
east...mainly along the Warm front over the next several hours.
As the low reaches points east of the state...drier air is
expected to arrive on Westerly Winds. Time heights show best
moisture and lift in place ahead of the front...through about 12Z.
After that point...forecast soundings show dry air intruding into
the column. The associated upper low will remain to the west of
Indiana today...and instability showers within the broad cyclonic
flow will be possible in the afternoon as forecast sounding
indicate convective temps near 49F. Thus will trend highest pops
for the first few hours this morning and then trend toward just
chance pops this afternoon when as instability showers will be
possible. Given the cold air advection today in the wake of the
cold front will trend temperature at or below the forecast
builder blends.

&&

.SHORT TERM /Tonight through Tuesday Night/...

Issued at 206 AM EDT Sun Apr 15 2018

The GFS and NAM suggest Indiana will be under the influence of
the upper low tonight and Monday. The upper low is expected to
push a negatively tilted trough axis across Indiana...followed by
the passage of the upper low on early Monday. Time Heights show
extensive lower level moisture during that this time with weak
lift. Within the lower levels the surface low is expected to push
to Lake Huron...and broad cyclonic flow is expected to remain
across the region. Forecast soundings show saturated lower
levels...with mainly a SN type sounding...although some dry air
within the lowest levels of column could change the light precip
over to DZ. Given the clouds and cold air advection will trend low
at or below the forecast builder blends.

On Monday night through Tuesday the upper low finally exits the
area to the northeast. As the lower level flow finally becomes
less cyclonic forecast soundings suggest that the lower level
strato-cu finally dissipates. Thus will trend toward a dry
forecast on Monday Night through Tuesday...sticking close to the
forecast builder blends on Temps.

The GFS and NAM are hinting at the Arrival of a warm front on
Tuesday night. Good lift should be in place as the front surges
north across Central Indiana. Forecast soundings are suggesting
good lower level saturation after 06Z. Thus will trend toward some
low chance pops for now as upper support does not really appear
to be in play yet. Given the warm air advection will trend lows
warmer than the forecast builder blends.

&&

.LONG TERM /Wednesday through Sunday/...
Issued at 245 PM EDT Sun Apr 15 2018

Main issue for the long term will be timing of showers over the area
with two different weather systems. The first one, the GFS and CMC
ensemble members and operational models were faster than the ECMWF
and it ensemble members. The result will be a frontal system will
lift northeast over the Great Lakes Wednesday and Wednesday night.
With the uncertainty, will accept the forecast builder output, which
has small PoPs mainly over the northern half of the forecast area
Wednesday through Thursday morning.

After that, high pressure will provide dry weather Thursday night
through Friday night. Then, a southern system will bring shower
chances to mainly the southern half of central Indiana as early as
Saturday.

Confidence in exact precip timing is not great but confidence in
overall trends is good.

Confidence is high that the long term will start off with near to
above normal temperatures on Wednesday and below normal temperatures
after that in the wake of a cold front. Blend represents this well.

&&

.AVIATION /Discussion for the 15/18Z TAF Issuance/...
Issued at 1242 PM EDT Sun Apr 15 2018

An upper low will move over northern Indiana tonight and Monday
morning. Good confidence the low combined with lingering moisture
will keep the sky blanketed with mostly MVFR stratocu. There is also
a chance of showers but too low to put in the TAFs.

Winds will be southwest and west around 10 knots until around 16z or
so Monday at which time winds will become gusty.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....MK
AVIATION...MK
Hazardous weather outlook, Apr 15, 4:43 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
443 AM EDT Sun Apr 15 2018

INZ021-028>031-035>049-051>057-060>065-067>072-160845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
443 AM EDT Sun Apr 15 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Any rainfall could contribute to ongoing flooding.

Hazards: Ponding of water on roads, strong river currents, and
flooded roads and low lying areas.

Timing: Through tonight.

Discussion: Low pressure and its associated cold front will trigger
rain showers today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Freezing temperatures are possible late Sunday night into Monday
morning, and Monday night into Tuesday morning.

Discussion: Light mixed precipitation is possible through Monday
morning, but accumulations are not expected.

Additional shower activity is possible towards the middle of next
week, as another low pressure system moves into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 11:06 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren4 days
Apr 15, 11:06 AM EDTRiver Flood WarningINDSullivan, Vigo6 days

Nearby

Freeze Warnings in Indiana, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.